Flood, Albemarle
- When
- August 3, 6:27 PM EST
- Where
- Albemarle County, Batesville to 0.2 mi E of Batesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.000, -78.730
The 6800 block of Plank Road was closed due to flooding.
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to some flooding and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:40 PM EST, 4 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Fri Aug 3 2018
.SYNOPSIS...
A cold front will dissipate over the region today. High pressure
will remain over the western Atlantic this weekend into early next
week as upper ridging builds to the south. A cold front may approach
the area during the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today's cloud cover and scattered showers have mostly kept
instability in check. Mesoanalysis suggests that MLCAPE does
exceed 1000 j/kg east of I-95, but effective shear values are
quite low. Moisture convergence and impulses in the vapor plume
overspread the mountains by early this evening, aided by terrain
circulations and lower heights. Many CAMs have picked up on this
confluence and bring an axis of precipitation across the
forecast area during the evening hours, perhaps lingering past
midnight near the Bay. Since it will remain more unstable along
I-95, would also anticipate that the storms would become more
energetic (ie: heavier rainfall producers) as they progress
east.
Uniform deep layer south flow suggests that training cells
would be a concern; precip water near 2 inches would mean that
these cells could be heavy rainers. Although there has not been
a lot of rain in the past 24 hours, antecedent conditions are
still very moist and thus FFG values exceptionally low. It would
not take a lot of rain for another round of flooding, and thus
will not be making any adjustments to the Flash Flood Watch.
The front will slowly be working across the area overnight. Am
holding onto a chance of a shower east of the Blue Ridge. Am not
expecting much dry advection in its wake, so fog may become a
mountain issue overnight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The 500 mb longwave trough axis that has been our nemesis for
the past 1-2 weeks will be lifting as it crosses the area
Saturday. Thus, will be holding onto a chance of showers and
maybe a thunderstorm Saturday...mainly for the I-95 corridor.
Flow will be zonal by Saturday night...continuing into Sunday
night. The surface through 850 mb pattern features a high
pressure ridge. Will therefore be offering a dry forecast for
that time frame.
Temperatures at 850mb will be warming to near 20C by Sunday. As
heights rise, temperatures will be rising to near 90 degrees.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday we'll have weak zonal flow aloft, leading to negligible
large scale forcing for ascent. This, when coupled with lower
dewpoints compared to previous days (dewpoints in the mid 60s),
should limit the development of showers and thunderstorms. Any
storms that do form would likely be initiated by terrain
circulations in response to daytime heating over mountainous areas.
By Tuesday, a larger scale mid-upper level trough will track over
the Great Lakes region. Heights will begin to fall slightly as
ascent associated with the trough begins to approach the area.
Showers and thunderstorms may be possible by late afternoon,
especially in locations closer to the trough (Western Maryland and
West Virginia). Chances for showers and thunderstorms will increase
on Wednesday as the aforementioned upper trough and it's associated
surface cold front move closer by. Model guidance (both
deterministic and ensemble) begins to diverge by Thursday. Some
solutions suppress the cold front to our south, keeping us stable
and dry, while other solutions hang the front up overhead,
leading to chances for showers and thunderstorms.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Only showers scattered across the area early this afternoon.
However, am watching storms develop along the Bay, where more
instability exists. May see a thunderstorm this afternoon,
mainly at BWI and MTN.
A second wave should cross all terminals this evening...but its
possible that an airfield may slide between segments. This
remains the best opportunity receive flight restrictions, with
brief aob IFR possible. Best estimate of timing would be 6-10 pm
MRB/CHO, 8pm-midngt for the metros.
High pressure starts building in overnight and conditions
should be improving into the weekend on light W flow.
Conditions should stay primarily VFR on Monday and Tuesday with
mostly dry conditions. Intermittent sub-VFR conditions could be
possible in association with any thunderstorms that pass through
during the late Tuesday through Thursday time period.
&&
.MARINE...
A Small Craft Advisory is in effect through 8 AM Saturday
morning over all the waters. Gusty winds possible in
thunderstorms this afternoon and tonight. Outside of storms,
we've been in a pattern where wind gusts occasionally
reach/exceed 20 kt, so will not be adjusting SCA at this time.
Gradient should begin to relax sometime late tonight into
Saturday morning and wind gusts should remain below the SCA
criteria through the weekend.
Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday, Wednesday and Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-016>018-501>508.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
050>056-501>508.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJPHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EDT Fri Aug 3 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-040915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for most of the area. Thunderstorms may produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-040915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through tonight. Thunderstorms may produce locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DHOF
The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
34 flood, 2 flash flood. Local standard time, as filed.
The 6800 block of Plank Road was closed due to flooding.
Flash flooding was reported with two feet of water over the road near the intersection of Oak Park Road and Lillards Ford Road.
Parts of Ennis Mountain Road and Bateville Road were closed due to fast moving water.
Slate Mills Road was closed near the bridge over Hazel River due to flooding.
Rolling Road was closed near Route 290.
Butler Store Road was closed between Monumental Mills Road and Waterford Road due to flooding.
Glen Ella road was closed between Greens Corner Road and Bel Pre Road due to flooding.
The road was closed along the 2000 block of Chapel Road closed due to flooding.
The 500 block of Marple Road was closed due to flooding.
The 500 block of Apple Valley Road was closed due to flooding.
The road was closed near the intersection of Dellinger Gap Road and Liberty Furnace Road due to flooding.
Flash flooding was reported on multiple roadways near Rixeyville.
Lupton Road was closed due to flooding up till French Woods Road.
Alum Springs Road was closed due to flooding.
The stream gage on Robinson River near Locust Dale exceeded the 11 foot flood stage during the indicated period. The peak level of 16.17 feet occurred at 12:30am EST on August 4th. Robinson River Road was flooded.
VA-734 Snickersville Turnpike was closed due to flooding near Silcott Springs Road.
Octonia Road was closed near South River Road due to flooding.
VA-635 Mount Zion Church Road was closed due to flooding at Beaverdam Run.
VA-618 Fords Shop Road closed due to flooding near VA-632 Beahm Town Road.
VA-607 Lillards Ford Road was closed due to flooding between VA-634 Oak Park Road and VA-629 Spring Branch Road.
VA-723 Foundry Road was closed due to flooding near VA-726 Taylor Road.
VA-642 Lindsay Lane/Poor House Road was closed due to flooding near VA-670.
VA-672 Chapman Landing Road was closed due to flooding at the North Fork Shenandoah River near US-11 Old Valley Pike.
VA-667 Lupton Road was closed at the North Fork Shenandoah River due to flooding near French Roods Road.
VA-621 South River Road was closed due to flooding near VA-230 Madison Road.
VA-634 Mutton Holow Road was closed due to flooding between VA-635 Matties Run Road and US-33 Spotswood Trail.
VA-629 Laurel Grove Road was closed due to flooding between VA-631 Marlboro Road and VA-608 Wardensville Grade.
VA-655 Opequon Road was closed at Opequon Creek due to flooding.
VA-761 Old Charles Town Road was closed due to flooding at Opequon Creek.
VA-600 Watts Passage Road was closed at Preddy Creek due to flooding.
VA-624 Meadow Mills Road was closed at Meadow Brook near VA-625 Veterans Road due to flooding.
Route 627 Chapel Road was closed due to flooding.
Route 634 at Route 635 Mineral Street was closed due to flooding.
Route 636 was closed due to flooding.
VA-605 Saint Louis Road/Sheetz Mill Road was closed due to flooding at the Narrow Passage Creek. VA-42 Senedo Road was closed at the Narrow Passage Creek near VA-680 Coffmantown Road.
VA-682 Lambert Drive was closed due to flooding at Narrow Creek Passage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775408, 782877, 775410, 775411, 775412, 775413, 775414, 775415, 775416, 775417, 775418, 782879, 775419, 775420, 784328, 775421, 775422, 775423, 775424, 775425, 775554, 775555, 775556, 775557, 775558, 775559, 775561, 775562, 775563, 775565, 775566, 775568, 775570, 775572, 775574, 775575.